Kansas, 2017

Hail in Kansas, March 24, 2017

March 24, 2017 · NWS EAX · 1 event in 1 county or zone

Isolated to scattered thunderstorms produced some marginally strong storms, with one hail report up to 1 inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated to scattered thunderstorms produced some marginally strong storms, with one hail report up to 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 24, 5:30 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 24, 5:30 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Fri Mar 24 2017

.Discussion...
Issued at 344 AM CDT FRI MAR 24 2017

A nearly vertically stacked low pressure system has developed over
SE Colorado with a triple point over central Kansas extending a warm
frontal boundary up through central Nebraska and a weak cold frontal
boundary south into northern TX.  As the upper level short wave and
surface low move to the SE the cold frontal boundary and associated
upper level colder air will progress eastward into the area during
the late morning and early afternoon. As the upper level dynamics
match up with the surface boundary and moisture advection from
the south, showers with embedded elevated thunderstorms are
expected to develop near the KS/MO border. Currently there is
little to no instability as the temperature profiles show a
nearly moist adiabatic lapse rate as this boundary pushes
through. This should limit any type of severe weather from
occurring with the first wave of this system, but the showers and
storms that do develop will be very efficient rain makers with
PWAT values between 1.2 and 1.3 inches, near the max for PWAT
values at this time of the year. This boundary will become well
established over central MO with .75 to 1 inch of precipitation
possible through the evening period. A second wave of development
is expected over eastern KS in the afternoon as a dry line moves
east and interacts with strong upper level lifting from the upper
level short wave. This secondary development has a better chance
of developing some isolated strong to severe storms with CAPE
values between 500-1000 J/kg and very high sfc-6km shear of
60kts. This window is very short lived with the main threat of
large hail and damaging winds confined to the counties just east
of the KS/MO border if it even makes it that far east.

As the low moves into northern Arkansas and southern MO Friday night
into Saturday as the occluded like boundary pushes through the
area creating another round of scattered showers with embedded
elevated thunderstorms throughout most the day on Saturday. The
precipitation is expected to taper off late Saturday evening. With
cloud coverage and precipitation in place most the day Saturday
temperatures will drop almost 20 degrees from what we have seen
lately in the mid 50s for highs. As this system moves off to the
northeast another shortwave will move over Colorado Sunday evening
helping to develop a surface low over northern Oklahoma. This
system will create an area of isentropic lift along the southern
CWA early Monday morning advecting to the NE quickly.
Precipitation will exit the region by Monday night after dropping
around .5 inches of precipitation over most of the region.

The steady stream of shortwaves will continue with another low
pressure and warm frontal boundary pushing through the area
Wednesday night with precipitation expected throughout the day on
Thursday. So far models are in fair agreement with the low passing
through central MO and our CWA getting another needed round of
precipitation.  Currently another inch of precipitation is possible
with this system which could total to a very much needed 2 inches of
precipitation from the three different systems if things occur as
expected.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 622 AM CDT FRI MAR 24 2017

The area will start off with VFR conditions and a southerly wind
10-15kts with gusts 20-25kts. As a frontal boundary over eastern
Kansas approaches from the west around 15Z winds will increase to
near 30kts until the boundary pushes through and they die down
around 18z. Ceilings will also drop down to MVFR conditions as
showers push into the region on the backside of the boundary and
may bounce between MVFR and VFR as showers pass on and off the
airfield. VCTS was added to all airfields with the scattered to
spotty nature of this development. The chance of showers and
thunderstorms in the vicinity will last for around 6-8 hours until
that boundary pushes to the east. A IFR ceiling will push into
the area from the north after 4-6Z bringing some rain along with
it for the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Blair/Barham
Hazardous weather outlook, Mar 24, 3:06 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
406 AM CDT Fri Mar 24 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-250915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
406 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected to develop late
morning into the afternoon today. The initial storms that form up in
the late morning have a low chance of severe weather, but a few
strong to severe storms are possible along and west of the Kansas
and Missouri border in the afternoon. Large hail up to 1 inch and
wind gusts up to 60 mph are possible with these storms. The tornado
threat is low at this time.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered rain showers and thunderstorms are expected throughout
Saturday with the severe threat being relatively low at this time.
Another round of rain and thunderstorms are expected Monday and
Wednesday night into Thursday, but not severe weather is expected at
this time. Depending on the amount of precipitation from the first
two systems flash flooding may be a threat Thursday if the ground
becomes saturated enough.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 24, 9:15 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1015 AM CDT FRI MAR 24 2017

KSZ025-103-MOZ028-241545-
Atchison KS-Leavenworth KS-Platte MO-
1015 AM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
SOUTHEASTERN ATCHISON AND NORTHWESTERN PLATTE COUNTIES UNTIL 1045 AM
CDT...

At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm over
McLouth, or 7 miles east of Oskaloosa, moving northeast at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Tonganoxie, Weston, Dearborn, Camden Point,
Easton, Tracy, Lewis And Clark Village, Iatan, Fort Leavenworth, Bean
Lake, Stillings, Lewis And Clark Vi, Beverly, Lowemont, Jarbalo and
Potter.

This includes Interstate 29 between mile markers 21 and 30.

LAT...LON 3940 9518 3953 9509 3954 9506 3959 9505
      3953 9505 3953 9463 3907 9513 3910 9519
TIME...MOT...LOC 1515Z 213DEG 47KT 3920 9517

Leighton
Special weather statement, Mar 24, 9:18 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1018 AM CDT FRI MAR 24 2017

KSZ025-102-MOZ011-020-241545-
Doniphan KS-Atchison KS-Buchanan MO-Holt MO-
1018 AM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...CENTRAL ATCHISON...
WESTERN BUCHANAN AND SOUTHEASTERN HOLT COUNTIES UNTIL 1045 AM CDT...

At 1018 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, or 7 miles northwest of Atchison, moving northeast at 55
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Highland, Troy, Oregon,
Rushville, Lancaster, Forest City, Denton, Doniphan, Severance,
Farmington, Huron, St. Joseph Airport, Bendena, Cummings and Fanning.

This includes Interstate 229 between mile markers 3 and 9.

LAT...LON 3965 9537 3965 9534 3970 9534 4004 9517
      3994 9500 3990 9499 3989 9493 3985 9494
      3982 9487 3974 9482 3953 9508 3953 9510
      3952 9509 3942 9523 3942 9534 3958 9540
TIME...MOT...LOC 1518Z 213DEG 47KT 3961 9524

Leighton
Special weather statement, Mar 24, 9:29 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1029 AM CDT FRI MAR 24 2017

KSZ104-105-MOZ028-029-037-241600-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
1029 AM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...NORTHEASTERN
JOHNSON...SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND NORTHWESTERN
JACKSON COUNTIES UNTIL 1100 AM CDT...

At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shawnee, moving northeast at 50 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood,
Liberty, Gladstone, Prairie Village, Lansing, Merriam, Mission,
Bonner Springs, De Soto, Parkville, Edwardsville, North Kansas City,
Fairway, Mission Hills and Riverside.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 5.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 15.
 Interstate 35 in Kansas between mile markers 219 and 235.
 Interstate 29 between mile markers 0 and 13.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 0 and 30, between mile markers
48 and 56, and between mile markers 77 and 83.
 Kansas Turnpike between mile markers 223 and 226.

LAT...LON 3900 9493 3898 9492 3899 9491 3908 9491
      3920 9486 3921 9482 3922 9484 3924 9483
      3926 9484 3935 9480 3923 9443 3885 9469
      3897 9496
TIME...MOT...LOC 1529Z 204DEG 43KT 3897 9487

Leighton

The radar

The Pleasant Hill radar (KEAX), 60 km away, was scanning. The volume nearest the first event began at 15:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wyandotte

When
March 24, 9:45 AM CST to 9:46 AM CST
Where
Wyandotte County, 2.82 mi S of Wolcott
Measured
1 in hail
Reported by
Public
Coordinates
39.140, -94.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686497.